Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 1, 2018, 4:26 AM PDT for Washoe County, Nevada; Lassen County, California. It took effect at Aug 1, 2018, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 4:26 AM PDT (11:26 UTC)
- In effect from
- Aug 1, 2018, 2:00 PM PDT
- Expired
- Aug 1, 2018, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 11.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 3604 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
705 WWUS85 KREV 011126 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 426 AM PDT Wed Aug 1 2018 NVZ450-453-020000- /O.CAN.KREV.FW.A.0008.180801T2000Z-180802T0400Z/ /O.CON.KREV.FW.A.0009.180802T2000Z-180803T0400Z/ Western Nevada Sierra Front-West Central Nevada Basin and Range- 426 AM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT AND THE WEST CENTRAL NEVADA BASIN AND RANGE... ...FIRE WEATHER WATCH FOR TODAY IS CANCELLED... The National Weather Service in Reno has cancelled the Fire Weather Watch for today...but the Fire Weather Watch for Thursday remains in effect. * AFFECTED AREA...Fire Zone 450 Western Nevada Sierra Front and Fire Zone 453 West Central Nevada Basin and Range. * Valley Winds...10-15 mph with occasional gusts around 30 mph. * Slope and Ridge Winds...15-25 mph with gusts around 35 mph. * Humidity...4-12%. * Duration...Up to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ278-NVZ458-020000- /O.UPG.KREV.FW.A.0008.180801T2000Z-180802T0400Z/ /O.NEW.KREV.FW.W.0010.180801T2100Z-180802T0400Z/ /O.CON.KREV.FW.A.0009.180802T2000Z-180803T0400Z/ Eastern Lassen County-Northern Washoe County- 426 AM PDT Wed Aug 1 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 2 PM this afternoon to 9 PM PDT this evening. This replaces the Fire Weather Watch...but a Fire Weather Watch remains in effect for Thursday. * AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe County. * Valley Winds...10-15 mph with occasional gusts around 30 mph. Strongest winds on Wednesday may be limited to areas near the Perry Fire. * Slope and Ridge Winds...15-25 mph with gusts around 35 mph. * Humidity...6-14%. * Duration...3-6 hours late Wednesday afternoon and evening and 4-7 hours Thursday afternoon and evening. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-020000- /O.CON.KREV.FW.A.0009.180802T2000Z-180803T0400Z/ Surprise Valley California- 426 AM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SURPRISE VALLEY IN EASTERN MODOC COUNTY... * AFFECTED AREA...Fire Zone 270 Surprise Valley California. * Valley Winds...10-15 mph with gusts around 30 mph. * Humidity...8-16%. * Duration...up to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
014 WWUS85 KREV 012007 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 107 PM PDT Wed Aug 1 2018 CAZ278-NVZ458-021200- /O.UPG.KREV.FW.A.0009.180802T2000Z-180803T0400Z/ /O.NEW.KREV.FW.W.0011.180802T2000Z-180803T0400Z/ /O.NEW.KREV.FW.A.0010.180803T2000Z-180804T0500Z/ /O.NEW.KREV.FW.A.0011.180804T1900Z-180805T0500Z/ /O.CON.KREV.FW.W.0010.180801T2100Z-180802T0400Z/ Eastern Lassen County-Northern Washoe County- 107 PM PDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA ... The National Weather Service in Reno has issued a Red Flag Warnings for gusty winds and low humidity, in effect through 9 PM this evening and from 1 PM to 9 PM PDT Thursday. Fire Weather Watches have also been issued for gusty winds and low humidity from Friday afternoon through Friday evening, and from Saturday afternoon through Saturday evening. * AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe County. * Valley Winds...West to southwest 10-15 mph with occasional gusts around 30 mph today. Strongest winds today may be limited to areas near the Perry Fire. West to southwest winds are expected to increase each day through Saturday when gusts as high as 40 mph are possible. * Slope and Ridge Winds...West to southwest 15-25 mph with gusts around 35 mph today increasing each afternoon with gusts around 50 mph by Saturday afternoon. * Humidity...6-15%. * Duration...3-6 hours through this evening and 4-7 hours Thursday afternoon and evening. Longer durations are possible Friday and Saturday. * Impacts...The combination of gusty winds and low humidity can cause fires to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-NVZ450-453-021200- /O.UPG.KREV.FW.A.0009.180802T2000Z-180803T0400Z/ /O.NEW.KREV.FW.W.0011.180802T2000Z-180803T0400Z/ /O.NEW.KREV.FW.A.0010.180803T2000Z-180804T0500Z/ /O.NEW.KREV.FW.A.0011.180804T1900Z-180805T0500Z/ Surprise Valley California-Western Nevada Sierra Front- West Central Nevada Basin and Range- 107 PM PDT Wed Aug 1 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SURPRISE VALLEY...THE SIERRA FRONT OF NEVADA...AND THE WEST CENTRAL BASIN AND RANGE... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF NEVADA...AND THE WEST CENTRAL BASIN AND RANGE... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF NEVADA...AND THE WEST CENTRAL BASIN AND RANGE... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Thursday. Fire Weather Watches have also been issued for gusty winds and low humidity from Friday afternoon through Friday evening, and from Saturday afternoon through Saturday evening. * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 450 Western Nevada Sierra Front and Fire Zone 453 West Central Nevada Basin and Range. * Valley Winds...West to southwest 10-15 mph with gusts around 30 mph. West to southwest winds are expected to increase each day through Saturday when gusts as high as 40 mph are possible. * Slope and Ridge Winds...West to southwest 15-25 mph with gusts around 35 mph Thursday and increasing each afternoon with gusts around 50 mph by Saturday afternoon. * Humidity...8-15%. * Duration...up to 6 hours on Thursday. Longer durations possible for Friday and Saturday. * Impacts...The combination of gusty winds and low humidity can cause fires to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-273-NVZ459-021200- /O.NEW.KREV.FW.A.0011.180804T1900Z-180805T0500Z/ Greater Lake Tahoe Area-Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 107 PM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LAKE TAHOE AREA...EASTERN ALPINE COUNTY...MONO COUNTY...AND MINERAL COUNTY... The National Weather Service in Reno has issued a Fire Weather Watch for gusty winds and low humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 459 Mineral and Southern Lyon Counties. * Valley Winds...West to southwest 10-20 mph with gusts up to 35 mph. * Slope and Ridge Winds...West to southwest 15-25 mph with gusts around 45 mph. * Humidity...12-20% in Lake Tahoe Area...6-16% elsewhere. * Duration...Around 3 hours for the Lake Tahoe Area...4-7 hours for Alpine...Mono...and Mineral Counties. * Impacts...The combination of gusty winds and low humidity can cause fires to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
666 WWUS85 KREV 020400 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 900 PM PDT Wed Aug 1 2018 CAZ278-NVZ458-021600- /O.EXP.KREV.FW.W.0010.000000T0000Z-180802T0400Z/ /O.CON.KREV.FW.W.0011.180802T2000Z-180803T0400Z/ /O.CON.KREV.FW.A.0010.180803T2000Z-180804T0500Z/ /O.CON.KREV.FW.A.0011.180804T1900Z-180805T0500Z/ Eastern Lassen County-Northern Washoe County- 900 PM PDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST CALIFORNIA... ...RED FLAG WARNING FOR THIS EVENING HAS EXPIRED... * AFFECTED AREA...Fire Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe County. * Valley Winds...West to southwest winds are expected to increase each day through Saturday when gusts as high as 40 mph are possible. * Slope and Ridge Winds...West to southwest 15-25 mph with gusts around 35 mph Thursday and Friday with gusts around 50 mph by Saturday afternoon. * Humidity...6-15%. * Duration...4-7 hours Thursday afternoon and evening. Longer durations are possible Friday and Saturday. * Impacts...The combination of gusty winds and low humidity can cause fires to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-NVZ450-453-021600- /O.CON.KREV.FW.W.0011.180802T2000Z-180803T0400Z/ /O.CON.KREV.FW.A.0010.180803T2000Z-180804T0500Z/ /O.CON.KREV.FW.A.0011.180804T1900Z-180805T0500Z/ Surprise Valley California-Western Nevada Sierra Front- West Central Nevada Basin and Range- 900 PM PDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SURPRISE VALLEY...THE SIERRA FRONT OF NEVADA...AND THE WEST CENTRAL BASIN AND RANGE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF NEVADA...AND THE WEST CENTRAL BASIN AND RANGE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF NEVADA...AND THE WEST CENTRAL BASIN AND RANGE... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 450 Western Nevada Sierra Front and Fire Zone 453 West Central Nevada Basin and Range. * Valley Winds...West to southwest 10-15 mph with gusts around 30 mph. West to southwest winds are expected to increase each day through Saturday when gusts as high as 40 mph are possible. * Slope and Ridge Winds...West to southwest 15-25 mph with gusts around 35 mph Thursday and increasing each afternoon with gusts around 50 mph by Saturday afternoon. * Humidity...8-15%. * Duration...up to 6 hours on Thursday. Longer durations possible for Friday and Saturday. * Impacts...The combination of gusty winds and low humidity can cause fires to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ272-273-NVZ459-021600- /O.CON.KREV.FW.A.0011.180804T1900Z-180805T0500Z/ Greater Lake Tahoe Area-Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 900 PM PDT Wed Aug 1 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LAKE TAHOE AREA...EASTERN ALPINE COUNTY...MONO COUNTY...AND MINERAL COUNTY... * AFFECTED AREA...Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 459 Mineral and Southern Lyon Counties. * Valley Winds...West to southwest 10-20 mph with gusts up to 35 mph. * Slope and Ridge Winds...West to southwest 15-25 mph with gusts around 45 mph. * Humidity...12-20% in Lake Tahoe Area...6-16% elsewhere. * Duration...Around 3 hours for the Lake Tahoe Area...4-7 hours for Alpine...Mono...and Mineral Counties. * Impacts...The combination of gusty winds and low humidity can cause fires to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 1, 3:32 AM PDT, 54 minutes earlier.
Area forecast discussion, Aug 1, 3:32 AM PDT, 54 minutes before
Area Forecast Discussion
National Weather Service Reno NV
332 AM PDT Wed Aug 1 2018
.SYNOPSIS...
A slight cooling trend and an increase in winds may provide some
relief from the heat and unhealthy air quality. Thunderstorms are
possible the next couple days with best chances over Mono and
Mineral Counties. Winds may be quite breezy over the weekend and
for early next week with the potential for critical fire weather
conditions.
&&
.SHORT TERM...
Air quality has improved around the region in the last 12 hours with
most sensors in the region currently in the "Good" to "Moderate"
AQI range. Increasing winds today and Thursday should continue to
help push out smoke that had settled into the Sierra and western
Nevada; however, with increasing west winds, more smoke could
move into the region from wildfires in California. Theoretically,
with the increasing winds, smoke should be more dense directly
downwind from fires and clear out in other areas. So most areas
should continue to see improved conditions with a few areas
downwind of fires seeing deteriorating air quality conditions. For
more info on winds the next few days refer to the Fire Weather
section below.
Temperatures remain well above normal for the first few days of
August with only a few degrees of cooling for Friday as a trough
moving through the Pacific Northwest flattens the ridge over the
southwest. July ended up setting quite a few climate records, for
more on the climate records check out the Climate section below.
Thunderstorms are expected to continue in Mono/Mineral counties
today and to a lesser extent Thursday. A few strong storms will
remain possible with strong instability remaining in the region
for one more day. There are indications of a weak upper level
wave moving through the region in the early evening that could
help sustain convection into the nighttime hours. Upper level
lapse rates aren't especially strong so if thunderstorms were to
continue overnight, it probably wouldn't be widespread. -Zach
.LONG TERM...Saturday through Tuesday...
Saturday remains the only consistent day in the extended period
versus previous runs. The operational models...and many ensemble
members...have taken a turn away from a continued relative cool
period in the extended part of the forecast and are now trying to
rebuild a ridge over the region.
Saturday...as stated...has changed very little. The trough over the
Pacific NW is influencing our weather with a strong jet aloft and a
substantial dry slot in the mid levels. Although...this dry slot is
not as strong as on previous model runs. We should see strong winds
with gusts exceeding 40 mph at times by late Saturday afternoon
along with very low humidity levels. High temperatures will be a
little cooler...closer to average for early August. See the Fire
Weather section for more on the wind and humidity for Saturday.
Then it gets interesting. Earlier...most model solutions held on to
this trough with "cooler" temperatures and strong winds past
Saturday. Now...both the GFS and ECMWF are trying to start
rebuilding a ridge into the region. This has some support from the
GEFS ensemble members as well.
This ridge becomes more fully developed for Monday and Tuesday. What
does this mean? A return to well above normal temperatures (highs
and lows) by Monday along with lighter winds for Sunday through
Tuesday. This also means we could see moisture begin returning from
the south-southeast as early as Monday...but more likely Tuesday or
later. For now we will leave out the mention of thunderstorms in any
part of the forecast...but it is not out of the question for
isolated storms to develop as early as Tuesday over the Mono/Mineral
County area and possibly north toward Tahoe. XX
&&
.AVIATION...
Visibility around the region improved some Tuesday and this may
continue to be the case today. Increasing west-southwest near
surface winds the next few days will likely cause to smoke to
concentrate immediately downwind of any active fires as opposed to
spreading over a much broader area. Still...slantwise and flight
level visibilities are likely to be reduced and terminals that are
immediately downwind from fires...like KMMH...could see periods of 5
miles visibility or less.
Surface begin to increase today and continue to increase through
the next few days...culminating in the strongest winds Saturday.
By late this afternoon the terminals just east of the Sierra could
see gusts of 20-25 kts while the Sierra terminals gust to about
20 kts.
These winds steadily increase each afternoon until gusts on Saturday
reach 30-35 kts for most terminals. XX
&&
.FIRE WEATHER...
Confidence is high enough that we have opted to upgrade zones
278/458 to a Red Flag Warning this afternoon and evening for gusty
winds and low humidity. The strongest wind gusts could reach 35 mph
briefly with humidity values below 15%. For zones 450 and 453...we
could see some gusts around...or in excess of...30 mph in wind prone
areas. But overall...the wind gusts should hover in the 25 to 30 mph
range. This will be the first day with these kinds of gusty winds we
have seen in quite some time following very hot and dry
conditions...so fire spread could be enhanced today...even in areas
without a Red Flag Warning.
Gusty surface winds increase Thursday with more of the region under
a Fire Weather Watch. Gusts Thursday are more likely to exceed 35
mph in a larger area and could exceed 35 mph for a brief period of
time.
Friday could be similar to...or just a little less...than Thursday.
But that just sets the stage for the windiest day in the forecast
period: Saturday.
Saturday we see sort of the "perfect storm" set up for strong
surface winds and low humidity. A dry slot aloft moves into much of
the forecast area meaning there will be poor overnight recoveries
going into Saturday morning. Then a strong jet develops aloft and
the thermal and pressure gradients tighten at the surface. By late
afternoon we could see wind gusts in excess of 40 mph covering a
fairly large area that extends into early Saturday evening.
Luckily...model simulations are starting to show a return to lighter
winds after Saturday...but that also goes along with a return to
much above normal temperatures and a few storms by the middle of
next week. XX
&&
.CLIMATE...
Wow, did it seem like July was hot? Well, you are right. July
2018 set quite a few records for the Reno area who's
climatological record goes back 125 years to 1893.
Records broken in Reno for July 2018: Hottest average temperatures
for July (high, low, and daily average), hottest of any month on
record, most 100 degree days in a month, tied for warmest
overnight temperature, and had the 4th highest daily precipitation
measured during the summer*.
The daily average temperature (high and low combined) for July
2018 was 81.8 degrees which is whopping 6.9 degrees above normal**
and 1.3 degrees higher than the second warmest month on record,
which was way back in July 2017. 1.3 degrees may not seem like a
lot, but when you consider how long a period of record Reno has,
it's substantial. The average high temperature in July 2018 was 98
degrees and the average low temperature was 65.6. An interesting
side note: we actually didn't break any single daily record high
temperatures.
There were 14 days of highs 100+ degrees in July 2018. This is 4
more days than any previous month and puts us 3 days away from
breaking the most 100+ degree days in a calender year. In
addition, the high temperature during the month of July was never
below 90 degrees, which has only happened during one previous
month, July 2017.
On the last day of July, aided be some cloud cover, we tied the
warmest overnight low temperature at 77 degrees. I know, warmest
low temperature is a bit confusing, but it is also important
because it is a big part of how the heat effects humans and our
ability to cool down after a hot day.
*Precipitation in the summer season must be taken in the context
of thunderstorms. Very heavy rain can fall in one place and
little to none just a few miles away. So, this July recorded the
4th most precipitation of any summer day record at the Reno
Airport. But that doesn't mean more rain hasn't fallen another
summer day in close proximity to the Reno area.
**Normal has a specific definition when referring to the climate.
Normal is defined as the 30 year average and is calculated every
10 years. The current 'normal' period is the average of
1981-2010.
-Zach
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening NVZ458.
Fire Weather Watch from Thursday afternoon through Thursday
evening NVZ450-453-458.
CA...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening CAZ278.
Fire Weather Watch from Thursday afternoon through Thursday
evening CAZ270-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 1, 4:26 AM PDT, 0 minutes before
Special Weather Statement National Weather Service RENO NV 426 AM PDT Wed Aug 1 2018 CAZ070>073-NVZ001>005-020000- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 426 AM PDT Wed Aug 1 2018 ...Improving Air Quality Possible Wednesday and Thursday... Fires in California and western Nevada continue producing significant amounts of thick smoke. While air quality is worse closer to the Perry Fire near Pyramid Lake, Whaleback Fire in Lassen County, and the Lions Fire near Mammoth Lakes, all western Nevada and Sierra valley locations are experiencing diminished air quality to some degree. Urban locations, especially the Reno- Sparks area, could see reductions to air quality each afternoon through Wednesday, as low level ozone increases. Some improvement in air quality is possible starting late this afternoon as winds increase, which may help mix pollutants out of some valley locations. However, additional smoke from the Carr Fire, near Reading, California, and the Ferguson Fire, near Yosemite NP, may push into the region. Breezy conditions are possible over the weekend, which should provide additional relief. It is best to avoid prolonged exposure, if possible, and reconsider outdoor activities at this time. Follow your local sources for air quality information, such as airnow.gov, Washoe County Air Quality Management District, and Great Basin Unified Air Pollution Control District to name a few, and heed health related guidelines that are provided by these groups. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:27 PM PDT | Special Weather Statement | REV | Lyon | 63 min |
| Aug 1, 12:19 PM PDT | Special Weather Statement | REV | Mineral | 41 min |
| Aug 1, 1:07 PM PDT | Areal Flood Advisory | REV | Lyon, Mineral | 6 hr |
| Aug 1, 1:07 PM PDT | Fire Weather Watch | REV | Washoe | 22 hr |
| Aug 1, 1:07 PM PDT | Fire Weather Watch | REV | Washoe | 22 hr |
| Aug 1, 1:07 PM PDT | Red Flag Warning | REV | Washoe | 32 hr |
| Aug 1, 2:30 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 31 hr |
| Jul 31, 5:10 PM PDT | Areal Flood Advisory | REV | Mono | 3 hr |
| Jul 31, 5:33 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
| Aug 1, 1:50 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
Nearby
Red Flag Warnings in Nevada, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.